Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 187, NWS Tallahassee, FL

July 12, 20204 counties in Florida; Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 12, 2020, 6:33 PM CDT for 4 counties in Florida; Geneva County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2020, 6:33 PM CDT (23:33 UTC)
Expired
Jul 12, 2020, 7:30 PM CDT
In force
57 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Geneva County, AL, Bay County, FL, Holmes County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 16 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 3:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:26 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 12, 5:26 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
626 PM EDT Sun Jul 12 2020

.AVIATION...
[Through 00Z Tuesday]

VFR through the period with westerly winds AOB 10 kts, with the
following exceptions 1) tonight - brief TSRA are likely at DHN
through 03Z 2) Monday - brief afternoon/evening TSRA at TLH w/
lower confidence at ECP and VLD, where PROB30's are in effect.

&&

.PREV DISCUSSION [323 PM EDT]...

.NEAR TERM [Tonight Through Monday]...

The main concerns are the potential for severe weather this evening
and a renewed chance of strong thunderstorms on Monday.

Southeastward propagating MCS across central Alabama has a history
of damaging thunderstorm wind gusts. A narrow axis of instability
has developed ahead of this feature, which will aid in maintaining
it further southward. Expect the potential for severe weather to
diminish shortly after sunset, and with an arrival time of 5-8 PM
CDT, this would put our southeast Alabama counties at the greatest
risk. Some damaging wind gusts are possible across this area, and
more isolated across the western FL Panhandle. Once this system
clears the area, patchy fog is possible late tonight.

On Monday, isolated damaging wind gusts are possible during the
afternoon and evening associated with thunderstorms near the I-10
corridor.

.SHORT TERM [Monday Night Through Tuesday Night]...

Slightly drier air will work into northern sections on Tuesday
with deep moisture remaining over our FL counties. Lingering
boundaries from Monday's convection, along with some Gulf
seabreeze, will be the primary triggers for afternoon storms. A
few strong storms are possible along with locally heavy rain.

.LONG TERM [Wednesday Through Sunday]...

Upper ridge will build to our north over the TN Valley through the
week with an extended period of deep easterly flow expected. PWAT
values expected to be around two inches throughout the period
which will create a favorable environment for both Atlantic and
Gulf seabreeze convection each afternoon and evening. Hot
temperatures will continue especially on Wed/Thu when advisory
level heat index values are likely at many inland locations.

.MARINE...

Thunderstorms could produce gusty winds over Panhandle waters this
evening otherwise winds and seas will be relatively light through
the week as a typical summertime pattern sets up.

.FIRE WEATHER...

No hazardous fire weather conditions are expected over the next few
days.

.HYDROLOGY...

There will be localized areas of heavy rain through the next week
as mainly afternoon thunderstorms develop. Widespread heavy
rainfall and significant hydrologic impacts are not anticipated
however.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  94  74  96  74 /  10  60  20  50  10
Panama City   77  90  78  91  78 /  50  40  20  30  10
Dothan        73  93  73  96  74 /  50  30  10  30  10
Albany        75  93  75  96  75 /  20  30  10  30  10
Valdosta      73  93  74  94  74 /   0  40  20  50  10
Cross City    73  92  75  93  74 /  10  40  20  40  10
Apalachicola  77  89  78  90  77 /  30  40  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...LF
MARINE...Johnstone
FIRE WEATHER...Johnstone
HYDROLOGY...Johnstone

In the hours before

Special weather statement, Jul 12, 4:56 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
556 PM EDT Sun Jul 12 2020

ALZ065>069-FLZ007-GAZ120>125-142-144-122315-
Coffee AL-Geneva AL-Houston AL-Dale AL-Henry AL-North Walton FL-
Baker GA-Terrell GA-Calhoun GA-Clay GA-Early GA-Quitman GA-
Randolph GA-Dougherty GA-
556 PM EDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...GENEVA...NORTHERN
HOUSTON...HENRY AND COFFEE COUNTIES IN SOUTHEASTERN ALABAMA...NORTH
CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...CLAY...
RANDOLPH...CALHOUN...EARLY...QUITMAN...WEST CENTRAL DOUGHERTY...
NORTHWESTERN BAKER AND TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL
715 PM EDT/615 PM CDT/...

At 556 PM EDT/456 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Cusseta to Comer to
near Goshen to near Georgiana. Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Elba, Abbeville, Fort Gaines, Morgan, Dawson, Geneva,
Cuthbert, Headland, Dothan, Fort Rucker, Ozark, Georgetown, Blakely,
Enterprise, Hartford, Taylor, Midland City, Kinsey and Ashford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for southeastern Alabama...the Panhandle of Florida...and
southwestern Georgia.

LAT...LON 3197 8495 3192 8491 3194 8444 3196 8444
      3187 8431 3141 8450 3114 8528 3095 8626
      3099 8629 3100 8619 3153 8619 3154 8614
      3162 8615 3162 8542 3171 8542 3170 8522
      3177 8512 3189 8513 3199 8507
TIME...MOT...LOC 2156Z 304DEG 32KT 3234 8480 3203 8539 3176 8616 3168
8670
Special weather statement, Jul 12, 6:15 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
715 PM EDT Sun Jul 12 2020

ALZ065>069-FLZ007>013-016-108-112-GAZ120>128-142>145-155-156-130045-
Coffee AL-Geneva AL-Houston AL-Dale AL-Henry AL-Calhoun FL-
Coastal Bay FL-Central Walton FL-Jackson FL-Gadsden FL-Inland Bay FL-
South Walton FL-North Walton FL-Holmes FL-Washington FL-Miller GA-
Calhoun GA-Clay GA-Quitman GA-Dougherty GA-Seminole GA-Turner GA-
Decatur GA-Baker GA-Terrell GA-Early GA-Worth GA-Randolph GA-Lee GA-
Mitchell GA-
715 PM EDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...GENEVA...HOUSTON...COFFEE
AND HENRY COUNTIES IN SOUTHEASTERN ALABAMA...WALTON AND BAY COUNTIES
IN THE PANHANDLE OF FLORIDA...NORTHWESTERN GADSDEN COUNTY IN BIG BEND
OF FLORIDA...HOLMES...WASHINGTON...JACKSON AND NORTHERN CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA...CLAY...RANDOLPH...LEE...
EARLY...SEMINOLE AND QUITMAN COUNTIES IN SOUTHWESTERN GEORGIA...
NORTHWESTERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...DECATUR COUNTY
IN SOUTHWESTERN GEORGIA...WEST CENTRAL TURNER COUNTY IN SOUTH CENTRAL
GEORGIA...TERRELL...CENTRAL MITCHELL...CALHOUN...MILLER...DOUGHERTY
AND BAKER COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 845 PM EDT/745 PM
CDT/...

At 715 PM EDT/615 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Lilly to Ferry Pass.
Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Daleville, Elba,
Abbeville, Colquitt, Cottonwood, Fort Gaines, Vernon, Newton, Morgan,
Albany, Bonifay, Cuthbert, Ozark, Santa Rosa Beach, De Funiak
Springs, Chipley and Graceville.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for southeastern Alabama...the Panhandle of Florida...and
southwestern Georgia.

LAT...LON 3194 8444 3196 8444 3187 8434 3191 8392
      3184 8394 3180 8374 3075 8462 3011 8587
      3031 8639 3042 8631 3039 8611 3050 8620
      3046 8639 3099 8639 3100 8619 3162 8615
      3162 8542 3171 8542 3177 8512 3199 8507
TIME...MOT...LOC 2315Z 313DEG 33KT 3218 8383 3049 8721

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:59 PM CDTSpecial Marine WarningTAE2 hr
Jul 12, 6:15 PM CDTSpecial Weather StatementTAEHolmes, Jackson, Walton, Washington90 min
Jul 12, 4:56 PM CDTSpecial Weather StatementTAECalhoun, Clay, Early, Quitman, Randolph, Terrell79 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.